Virginia, 2009Damaging Winds in Virginia, July 25, 2009
July 25, 2009 · NWS RNK · 5 events in 2 counties and zones
A line of strong thunderstorms moved into the area in association with an approaching cold front. Some of the storms along the line increased to severe levels, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved into the area in association with an approaching cold front. Some of the storms along the line increased to severe levels, producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:34 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 25, 1:34 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SAT JUL 25 2009
.SYNOPSIS...
A SERIES OF COLD FRONTS WILL MOVE INTO AND THEN STALL OVER THE
AREA THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL KEEP A CONTINUED
CHANCE OF SHOWERS AND STORMS IN THE FORECAST.
&&
.NEAR TERM /THROUGH SUNDAY/...
THE NEXT 24 HOURS WILL BE A PERIOD OF PROGRESSIVELY INCREASING
CHANCES OF SHOWERS AND STORMS...ESPECIALLY OVER THE SE WV MOUNTAINS.
A COLD FRONT WAS APPROACHING THE AREA THROUGH THE OHIO VALLEY. A
GENEROUS AREA OF SHOWERS AND STORMS WAS JUST IN ADVANCE OF THIS
FRONT. ARRIVAL OF THIS ACTIVITY INTO OUR AREA WILL OCCUR AS THE
NIGHT PROGRESSES. AHEAD OF THIS AREA OF PRECIPITATION...DAYTIME
HEATING INDUCED ISOLATED/SCATTERED SHOWERS AND STORMS WILL CONTINUE
ACROSS WESTERN PARTS OF THE AREA THROUGH THE EVENING. THERE IS ALSO
A CHANCE FOR SOME ISOLATED SHOWERS AND STORMS TO DEVELOP ALONG AND
EAST OF A LYNCHBURG TO MOUNT AIRY LINE THROUGH THE EVENING HOURS DUE
TO DAYTIME HEATING AND POSITION OF THE WASHED OUT BOUNDARY THAT
MOVED INTO WESTERN PARTS OF THE AREA THIS MORNING BEFORE MOVING INTO
EASTERN PARTS OF THE AREA.
A CONTINUED SOUTHWEST FLOW WILL KEEP OVERNIGHT DEW POINTS AND
SUBSEQUENT LOW TEMPERATURES MILDER THAN LAST NIGHT. WILL HAVE LOW
RANGING FROM THE UPPER 60S IN THE SOUTHEAST PART OF THE AREA TO THE
LOWER 60S IN THE MOUNTAINS.
ON SUNDAY...SCATTERED COVERAGE OF SHOWERS AND STORMS WILL BE IN
PLACE AT SUNRISE WITH DAYTIME HEATING EXPANDING COVERAGE EAST OF THE
BLUE RIDGE IN THE AFTERNOON. MORE CLOUDS AND INCREASED CHANCES OF
RAIN WILL MEAN LOWER HIGH TEMPERATURES SUNDAY THAN THOSE REALIZED
TODAY. AROUND 90 SOUTHEAST TO THE UPPER 70S IN THE MOUNTAINS LOOK
PROMISING.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAKENING COLD FRONT WILL LIKELY STILL BE ACROSS THE FAR WEST SUNDAY
NIGHT BEFORE DRIFTING EAST OVER THE BLUE RIDGE MONDAY...AND INTO THE
PIEDMONT BEFORE STALLING TUESDAY MORNING. EXPECT A DECENT AMOUNT OF
CONVECTION TO BE ONGOING SUNDAY EVENING ESPCLY CENTRAL/WEST PER
SLOWER GFS/CANADIAN AIDED BY TAIL OF DEPARTING S/W TO THE NE. IF
MORE LINEAR NATURE OF TSRA TAKES PLACE EARLIER THEN COULD SEE A BAND
HEAD EAST INTO THE PIEDMONT...SO PLAN TO RUN DECENT/HIGH CHANCE POPS
ACROSS THE CWA SUNDAY EVENING. SW PORTION OF THE BOUNDARY LIKELY TO
GET HUNG UP BY EARLY MONDAY MORNING WITH APPROACH OF NEXT RIPPLE OF
MID LEVEL ENERGY TOWARD THE OHIO RIVER. THUS THINK AT LEAST SCTD
SHRA COULD CONTINUE THRU SUNDAY NIGHT/EARLY MONDAY DESPITE LOSS OF
HEATING.
WEAKENING S/W SWINGS THRU LATER MONDAY INTO MONDAY NIGHT AND LOOKS
TO COINCIDE WITH HEATING ESPCLY ACROSS THE EAST THRU EARLY EVENING.
LATEST GUIDANCE ALSO SHOWS BETTER PWATS AND RIBBON OF HIGHER 85H
THETA-E ALONG/EAST OF THE BLUE RIDGE WHERE BEST CONVERGENCE PROGGED.
INSTABILITY PROVIDED SOME HEATING ALSO ENOUGH TO FOCUS HIGHEST POPS
CENTRAL/EASTERN ZONES FROM LATE MORNING ON INTO MONDAY EVENING. WILL
FINALLY SEE SOME MID LEVEL DRYING ADVECT IN BEHIND THE PASSING VORT
LATER MONDAY NIGHT INTO TUESDAY AS THE FRONT SETTLES TO THE SE.
THEREFORE CUT POPS BACK LATER MONDAY NIGHT INTO EARLY TUESDAY BEFORE
RESIDUAL RH AND HEATING POSSIBLY CAUSE SOME SCATTERED COVERAGE
TUESDAY AFTERNOON. TEMPS A BIT COOLER MONDAY WITH CLOUDS AND QUICKER
SHRA DEVELOPMENT...THEN SIMILAR VALUES...MAINLY IN THE 80S ON
TUESDAY BEHIND THE BOUNDARY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NOT A LOT OF CHANGE TO THE EXTENDED WITH THE MEAN UPPER TROF TO THE
WEST AND A MOIST SW FLOW CONTINUING THRU THE PERIOD. HOWEVER PIECES
OF MID LEVEL ENERGY EJECTIING EAST FROM THE 5H TROFFINESS LIKELY TO
PROPEL A WEAKENING SURFACE FRONT SE TOWARD THE AREA INTO LATE WEEK
BEFORE DISSIPATING. THIS WOULD ALLOW FOR A LITTLE BETTER LIFT ACROSS
THE WEST WEDNESDAY AFTERNOON...AS A WEAK SURFACE WAVE SLIDES BY TO
THE NW...THEN OVER THE SOUTH/EAST THURSDAY AS THE AXIS OF DEEPER
RESIDUAL MOISTURE EDGES SE. THIS GENERALLY IN LINE WITH THE LATEST
ENSEMBLES EARLY ON...THEN CLOSER TO THE 00Z GFS/ECMWF BLEND WHICH
SUPPORT AT LEAST HIGH CHANCE POPS...AND HEAVY RAIN POTENTIAL PER
VERY HIGH PWATS BY MID WEEK. THUS FOLLOWED CLOSE TO THE LATEST HPC
GUIDANCE FOR HIGHER DIURNAL POPS THRU THU. COVERAGE LIKELY TO BECOME
A LITLLE MORE SCATTERED FRI/SAT...UNDER LESS FOCUS WITH THE DECAYING
FRONT JUST NORTH AND LIFT SHIFTING BACK NW TO THE NEXT COLD FRONT
DROPPING SE INTO THE MIDWEST. DEEP RH REMAINS IN PLACE THOUGH AND
GIVEN HEATING/OROGRAPHICS/BOUNDARIES HARD TO GO BELOW CHANCE POPS
EXCEPT POSSIBLY LATE FRI NIGHT AT THIS POINT. OTRW BASICALLY A
PERSISTENCE FORECAST UNDER A WARM/HUMID AIRMASS AND MUGGY TEMPS...WITH
MAINLY 60S FOR LOWS RANGING TO OVERALL 80S FOR HIGHS THRU THE PERIOD.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL TAKE US INTO THE EVENING HOURS WITH ONLY
ISOLATED TO SCATTERED SHOWERS AND STORMS IN THE SE WV MOUNTAINS.
HERE LOCALIZED...BRIEF IFR/MVFR CONDITIONS POSSIBLE WITH THE
SHRA/TSRA. AFTER 06Z...SHRA/TSRA ACTIVITY WILL BECOME MORE
NUMEROUS OVER THE SE WV MOUNTAINS AND NEIGHBORING PARTS OF SW VA
WITH THE APPORACH OF A COLD FRONT THROUGH THE OHIO VALLEY.
AGAIN...LOCALIZED IFR/MVFR CONDITIONS MAY ACCOMPANY THE SHRA/TSRA.
MOUNTAIN VALLEY RIVER FOG WILL BE POSSIBLE BY
DAYBREAK...ESPEICALLY IN AND AROUND KLWB.
ON SUNDAY...COVERAGE OF SHRA/TSRA WILL INCREASE. AGAIN...MOST
AREAS WILL REMAIN VFR...BUT LOCALIZED IFR/MVFR CONDITIONS WITH THE
SHRA/TSRA WILL BE POSSIBLE.
SUNDAY NIGHT THROUGH THURSDAY...A SERIES OF COLD FRONTS WILL KEEP
SCATTERD SHRA/TSRA IN THE FORECAST WITH LOCALIZED IFR/MVFR
CONDITONS. OVERNIGHT VALLEY/RIVER FOG IS LIKELY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS
Hazardous weather outlook, Jul 25, 3:07 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SAT JUL 25 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
407 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...TRIGGERING
SCATTERED THUNDERSTORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...ISOLATED STORMS MAY BRING DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 2:52 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SAT JUL 25 2009
WVZ045-252045-
GREENBRIER WV-
352 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
RUPERT...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR FRANKFORD AROUND 415 PM...RENICK AROUND 420
PM...RORER AROUND 430 PM...ALVON AROUND 440 PM AND NEOLA AROUND 445
PM.
LAT...LON 3791 8011 3788 8056 3797 8057 3806 8022
3804 8016 3807 8011 3807 7996
EXPERIMENTAL
RCSSpecial weather statement, Jul 25, 2:57 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SAT JUL 25 2009
NCZ001-002-018-VAZ012-013-015>017-252200-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD
357 PM EDT SAT JUL 25 2009
...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTH CAROLINA AND
GRAYSON HIGHLANDS...AND THE NEW RIVER VALLEY THROUGH EARLY THIS
EVENING...
WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS. HEAVY RAIN FROM THESE STORMS MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RCS
Special weather statement, Jul 25, 3:31 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SAT JUL 25 2009
VAZ016-017-252130-
CARROLL VA-FLOYD VA-
431 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND FLOYD COUNTIES...
AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HILLSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR INDIAN VALLEY AROUND 450 PM...WILLIS AROUND
455 PM...ALUM RIDGE AROUND 500 PM...FLOYD AROUND 520 PM AND TERRYS
FORK AROUND 530 PM.
LAT...LON 3673 8074 3686 8079 3688 8073 3689 8068
3691 8068 3699 8052 3698 8049 3701 8047
3701 8042 3703 8040 3702 8039 3703 8035
3705 8032 3708 8022 3687 8025
EXPERIMENTAL
RCSLocal storm report, Jul 25, 4:29 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 3 NE ALVON 37.93N 80.18W
07/25/2009 GREENBRIER WV FIRE DEPT/RESCUE
LARGE TREE LIMB BROKEN OFF TREE.
&&
BSSpecial weather statement, Jul 25, 4:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SAT JUL 25 2009
VAZ024-035-252245-
AMHERST VA-ROCKBRIDGE VA-
549 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...TO INCLUDED THE CITIES OF BUENA VISTA AND LEXINGTON...
AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF COLLIERSTOWN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 605 PM...ROCKBRIDGE
BATHS AROUND 610 PM...BUENA VISTA CITY AROUND 615 PM...CORNWALL...AND
FAIRFIELD AROUND 620 PM...ALTO...AND ORONOCO AROUND 625 PM AND
VESUVIUS AROUND 630 PM.
LAT...LON 3788 7913 3780 7916 3780 7909 3777 7906
3772 7906 3770 7899 3767 7896 3773 7968
3776 7968 3787 7960 3788 7964 3789 7965
3792 7962 3792 7918
EXPERIMENTAL
RCSSpecial weather statement, Jul 25, 5:06 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SAT JUL 25 2009
VAZ020-252300-
BATH VA-
606 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BATH COUNTY...
AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MARLINTON...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR BURNSVILLE AROUND 630 PM.
LAT...LON 3822 7971 3819 7950 3817 7946 3815 7943
3813 7945 3815 7992 3818 7992 3826 7983
3827 7979
EXPERIMENTAL
RCSThunderstorm Wind, Rockbridge
- When
- July 25, 5:12 PM EST
- Where
- Rockbridge County, 2.36 mi NE of Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 37.807, -79.423
Thunderstorm winds blew down numerous trees at the Lexington Horse Park. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- July 25, 5:20 PM EST
- Where
- Rockbridge County, 1.53 mi NE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $400
- Reported by
- Public
- Coordinates
- 37.793, -79.428
Thunderstorm winds blew down a large tree limb. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- July 25, 7:49 PM EST
- Where
- Alleghany County, 1.64 mi W of Clifton Forge City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -79.830
Thunderstorm winds blew a tree down on Byrd Street. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- July 25, 8:28 PM EST
- Where
- Rockbridge County, 2.82 mi N of East Lexington
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -79.410
Thunderstorm winds blew down tree branches four inches in diameter. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- July 25, 8:51 PM EST
- Where
- Rockbridge County, 2.34 mi SSW of Timber Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.820, -79.400
Thunderstorm winds blew a tree down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, July 25, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190466, 190468, 190473, 190474, 190476.